Patient safety incident review: Updating diabetic management protocols to improve patient safety

Newer medications may make diabetic management of patients having procedures in non-hospital facilities more complicated. Diabetic management protocols may need to be updated to ensure patients have appropriate diabetic management pre- and post-operatively.

The following information and recommendations are being shared with all facilities in the spirit of learning and improving patient safety.

The non-hospital medical and surgical facilities patient safety incident review panel recently reviewed a critical incident involving a diabetic patient who required hospital admission for diabetic control following surgery at a non-hospital facility.

The following contributory factors and observations were considered by the panel:

  • The patient had complex Type 2 diabetes with multiple medications that can have prolonged effects. Some of the new diabetic medications—sodium-glucose cotransporter 2 (SGLT2) inhibitors—can cause a euglycemic diabetic ketoacidosis (DKA). Without urine testing for ketones and testing serum bicarbonate levels it may be undetectable. This article from the US National Institutes of Health’s National Library of Medicine may be useful: Euglycemic diabetic ketoacidosis caused by dapagliflozin.
  • Use of dexamethasone for post-operative nausea and vomiting (PONV) prevention. Dexamethasone 8 mg will have effects on blood glucose for 10 to 12 hours after administration. In the non-diabetic patient, it can cause out-of-range blood glucose readings; these are more pronounced in diabetics. Careful consideration must be made when planning PONV strategy in diabetic patients.
  • Unrecognized early significant abnormal diuresis in a known diabetic patient dependent upon multiple medications for control.
  • The patient was discharged five hours after the unrecognized early warning of a critical event. It was assumed the patient would have the capacity to manage their diabetes despite the need for pain medications.

In reviewing the potential impact of the contributory factors on the patient safety incident the following recommendations should be considered: 

  • Consultation with an endocrinologist should occur preoperatively for optimal perioperative glucose management in diabetics with complex medications for glucose control (especially the new agents which behave differently), and clear instructions for patients when they are discharged home regarding pain control, management of nausea/vomiting and resuming a regular diet.
  • Dexamethasone is a potent steroid that has well documented hyperglycemic effects even in non-diabetic patients when given for prevention of PONV. Consideration must be given to avoiding it in diabetic patients, especially those on multiple medications for diabetic management.
  • Recognition of unusual diuresis in the setting of managing diabetic patients should be reviewed with all clinical staff.
  • Clear instructions for patients when they are discharged home regarding pain control, management of nausea/vomiting and getting back to a regular diet.
  • Follow-up protocols must be developed for patient with complex diabetic management.

To avoid such critical events, new procedures should be developed for managing complex diabetic patients that may require procedures in a non-hospital setting.